Texas, 2012

Drought in Texas, January 1 to 31, 2012

January 1 to 31, 2012 · NWS LUB · 23 events in 23 counties and zones

All exceptional (D4) drought was absent from the area at the beginning of January. However, a very dry month lead to the reintroduction of exceptional conditions on the South Plains by the end of the month.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
$20 million
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

All exceptional (D4) drought was absent from the area at the beginning of January. However, a very dry month lead to the reintroduction of exceptional conditions on the South Plains by the end of the month. Only two light precipitation events occurred during January and these two events did not bring much precipitation. Hall county remained in Abnormally Dry (D0) conditions.

Very warm and dry conditions persisted through the start of 2012. Temperatures averaged around four degrees above normal with only 5% of normal precipitation received. Lubbock Preston Smith International Airport recorded only 0.01 of precipitation while Childress Municipal Airport recorded 0.03. A few isolated areas received up to 0.3 liquid equivalent during the month. Significant weather systems did move across West Texas and brought record precipitation to areas south of the South Plains and Rolling Plains. Keetch-Byram Drought Index values had slightly increased across all areas. Values ranged from 500-600 across the western South Plains to 300-400 across the southern Rolling Plains.

Agricultural and livestock losses remained steady through the first month of the year. Soil moisture as a whole was depleted in January after repeated rounds of warm, dry and windy conditions. A severe wind and blowing dust event on January 22nd heavily damaged or destroyed many winter wheat crops. Most cotton farmers were beginning to prepare fields and reported very poor deep soil moisture below eight inches. Livestock was generally reported to be in fair condition.

Economic losses due to drought through January since the drought began were estimated near $2.4 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 31, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 PM CST SAT DEC 31 2011

.AVIATION...
WINDS HAVE BEEN SLOWER TO DECREASE THAN PREVIOUSLY EXPECTED...BUT
THE TREND REMAINS TOWARD LOWER SPEEDS WITH LIGHT WINDS EXPECTED BY
SUNRISE SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 521 PM CST SAT DEC 31 2011/

AVIATION...
COLD FRONT TO MOVE PAST BOTH TAF SITES BY 01Z WITH SWITCH TO NORTH
WINDS AND FOR TWO OR THREE HOURS WIND SPEEDS NEAR 30G40KT DUE TO
STRONG PRESSURE RISES IMMEDIATELY BEHIND THE FRONT. EXPECT WIND
SPEEDS TO DECREASE FAIRLY QUICKLY AROUND 03Z OR 04Z.

PREV DISCUSSION... /ISSUED 334 PM CST SAT DEC 31 2011/

SHORT TERM...
THE COLD FRONT EDGING INTO PANHANDLES AT 20Z THIS AFTERNOON WILL
CONTINUE TO PUSH SWARD AND IN FACT IS EXPECTED TO BISECT THE FA
/W-E/ BY THE BEGINNING OF THE PERIOD. WINDS ALONG THE FRONT ARE
EXPECTED TO BE BREEZY THOUGH...STRONGER WINDS /20-30 KT/ WILL REMAIN
ACROSS THE ERN ZONES WHERE TIGHTER PRESSURE GRADIENT EXIST.
HOWEVER...THESE WINDS WILL DIMINISH RAPIDLY BEHIND THE FRONT AS SFC
RIDGE BUILDS INTO THE AREA. OTHERWISE...EXPECT A COOLER START TO THE
NEW YEAR IN THE WAKE OF THE COLD FRONT...WITH TEMPS STRUGGLING TO
GET OUT OF THE 40S AREAWIDE.

MEADOWS

LONG TERM...
ONLY A SLIGHT WARM UP IS EXPECTED ON MONDAY AS THE COOL SFC RIDGE
SHIFTS OFF TO THE SE. THEN...A SFC TROUGH SETTING UP ACROSS THE TX
PANHANDLE ON TUESDAY WILL INDUCE SW BREEZES AND KICK TEMPS UP INTO
THE 60S. A WEAK FRONT MOVES THROUGH TUE NIGHT/EARLY WED AS AN
ELONGATED UPPER TROUGH MOVES INTO THE GREAT LAKES ON IT/S NRN END WHILE
SIGNIFICANT ENERGY CLOSES OFF ACROSS SRN CALI/BAJA REGION. THE SFC
FRONT SHOULD ONLY PROVIDE A MODEST COOL-DOWN INTO THE UPPER 50S
FOR MOST AREAS ON WED. THE GFS AND ECMWF ARE STILL STRUGGLING
WITH HOW TO HANDLE THAT SW TROUGH OR LOW...BUT IN GENERAL THEY BOTH
MOVE IT EAST OR SE INTO SW TX/NRN MX BY FRI...LIKELY WITH LITTLE
IMPACT ON OUR SENSIBLE WX. WE DO EXPECT A WARMING TREND THU AND
FRI BACK INTO THE MID 60S AS SW FLOW RETURNS.

THEN...THE FOCUS NEXT WEEKEND IS ON A STRONGER FRONT PROJECTED TO
ARRIVE LATE FRI/EARLY SAT AND THE APPROACH OF THE NEXT WAVE LATE
IN THE WEEKEND. THE ECMWF STILL DEVELOPS A CLOSED LOW MOVING
ACROSS WTX SUN WHICH COULD BRING A CHANCE OF PRECIP...WHILE THE
GFS IS WEAKER AND FARTHER WEST AND SOUTH WITH THIS SYSTEM.
UNCERTAINTIES TOO HIGH TO MENTION POPS...BUT COOLER TEMPS ARE
LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        20  47  20  50  25 /   0   0   0   0   0
TULIA         23  47  22  51  25 /   0   0   0   0   0
PLAINVIEW     26  48  23  51  25 /   0   0   0   0   0
LEVELLAND     25  49  23  51  26 /   0   0   0   0   0
LUBBOCK       27  49  22  52  27 /   0   0   0   0   0
DENVER CITY   26  49  24  51  27 /   0   0   0   0   0
BROWNFIELD    26  50  25  52  26 /   0   0   0   0   0
CHILDRESS     30  51  25  53  28 /   0   0   0   0   0
SPUR          29  51  26  53  27 /   0   0   0   0   0
ASPERMONT     31  51  29  54  29 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Dec 31, 6:00 AM CST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST SAT DEC 31 2011

TXZ021>044-011200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JORDAN

In the hours before

Local storm report, Dec 31, 8:58 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
858 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     NON-TSTM WND GST 2 NW CHILDRESS          34.44N 100.27W
12/31/2011  M61 MPH          CHILDRESS          TX   ASOS

&&

EVENT NUMBER LUB1100294

FB
Local storm report, Dec 31, 9:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 1 NE MEMPHIS            34.74N 100.53W
12/31/2011  M61 MPH          HALL               TX   MESONET

            TIME OF OCCURRENCE MAY NOT BE CORRECT DUE TO DATA
            OUTAGE

&&

EVENT NUMBER LUB1100295

FB
Local storm report, Dec 31, 9:01 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
901 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND GST 2 NNE CHILDRESS         34.45N 100.23W
12/31/2011  M58 MPH          CHILDRESS          TX   MESONET

            TIME OF OCCURRENCE MAY NOT BE CORRECT DUE TO DATA
            OUTAGE

&&

EVENT NUMBER LUB1100296

FB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Bailey

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$5.0 million
Crop damage
$20 million
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357785, 357786, 357787, 357788, 357789, 357790, 357791, 357792, 357793, 357794, 357795, 357796, 357797, 357798, 357799, 357800, 357801, 357802, 357803, 357804, 357805, 357806, 357807.